Illinois, 2025

Drought in Illinois, July 8 to 29, 2025

July 8 to 29, 2025 · NWS LOT · 3 events in 3 counties and zones

Severe drought conditions developed over Kane, DeKalb and Will Counties in northeast Illinois in early July and persisted across Will County until the end of the month. 36 inches above normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe drought conditions developed over Kane, DeKalb and Will Counties in northeast Illinois in early July and persisted across Will County until the end of the month. Rainfall at the National Weather Service in Romeoville for the month of June was 3.00 inches, which was 1.68 inches below normal and for the month of July was 4.86 inches, which was 0.36 inches above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 8, 5:40 AM CST, 20 minutes earlier. Its key messages:

  • There is a medium chance (30 to 50%) for scattered showers and thunderstorms this afternoon, with perhaps highest coverage near and south of Interstate 80
  • There is a low chance (20 to 30%) for isolated thunderstorms on Wednesday, primarily near the Lake Breeze.
  • Showers and thunderstorms are likely Friday into Saturday (50 to 70% chance), though there is still some timing uncertainty.
  • High and low temperatures through the end of the week will be seasonable and in the mid to upper 80s and low to mid 60s, respectively.
Area forecast discussion, Jul 8, 5:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
640 AM CDT Tue Jul 8 2025

.KEY MESSAGES...

- There is a medium chance (30 to 50%) for scattered showers
  and thunderstorms this afternoon, with perhaps highest
  coverage near and south of Interstate 80

- There is a low chance (20 to 30%) for isolated thunderstorms
  on Wednesday, primarily near the Lake Breeze.

- Showers and thunderstorms are likely Friday into Saturday (50
  to 70% chance), though there is still some timing
  uncertainty.

- High and low temperatures through the end of the week will be
  seasonable and in the mid to upper 80s and low to mid 60s,
  respectively.

&&

.DISCUSSION...
Issued at 226 AM CDT Tue Jul 8 2025

Through Wednesday:

Early morning radar and satellite imagery depict a gradually
decaying MCS tracking east-southeastward along the IA/MO border.
An MCV is evident on the northern side of the MCS, which is
similarly tracking east-southeastward toward west-central IL.
Meanwhile, isolated showers and even a few thunderstorms
continue to percolate within a broad zone stretching from near
Davenport, IA to Milwaukee, WI. Evidently, a modest
northeastward-pointing 15-20kt 925 to 850mb low- level jet has
provided just enough moisture advection to activate an ACCAS
plume based at about 6500ft. Thankfully, the environment across
northern IL is pretty darn hostile anything beyond weak
convection this morning, per paltry mid-level lapse rates less
than 6 K/km and a pocket of dry air above 500mb sampled by the
00Z DVN RAOB. Elsewhere, it's a fairly quiet morning across our
area with partly cloudy skies and "cool" temperatures in the low
to mid 60s.

Toward sunrise, the aforementioned low-level jet should begin
to wane. As a result, would expect any remaining showers across
northwestern IL to dissipate. Interestingly, most CAM guidance
paint a different picture with renewed shower and even storm
development west of I-39 by 10AM. Such development appears tied
to another, but simulated, MCV emanating out of north-central
IA. At this point, don't really see any signs of another MCV
north of the aforementioned circulation in southern Iowa in
radar, satellite, or observational data. However, the presence
of ACCAS west of the Mississippi River does provide enough
justification to maintain 20 to 30% chances for showers through
about noon, primarily west of I- 39.

This afternoon, rising boundary layer temperatures and dew
points will render the atmosphere uncapped by early afternoon.
Accordingly, will advertise scattered thunderstorms in our
forecast for this afternoon, first developing west of I-39 just
after noon and then spreading eastward toward Lake Michigan and
northwestern Indiana by late afternoon. Even with convective
temperatures being met, coverage of storms remains an item of
lower than average forecast confidence given nebulous large-
scale forcing. With that said, coverage may end up highest south
of I-80 in relative close proximity to the remnant MCV moving
through central IL. Will cap PoPs at 50% for now and let the day
shift make adjustments upward or downward based on morning
observations.

Where storms to occur today, 1500-1750J/kg of MLCAPE,
500-700J/kg of DCAPE, PWATs near 1.75", and 20-25 kt of deep-
layer shear should relegate cell behavior to the "pulse" variety
with loosly-organized upscale growth into eastward-propgating
clusters behind surging outflow boundaries. Such a regime should
support locally gusty winds (45 to 55 mph) and torrential
downpours (1-2"/hr rainfall rates). Will touch base with SPC
later this morning to see if a northward extension of the Level
1/5 threat area currently positioned to our south is needed to
cover an isolated threat for downed tree limbs. Outside of
thunderstorms, highs today should range from the low to upper
80s.

Coverage of showers and storms should wane after sunset, though
would not be surprised to see a few cells fester near the
Wisconsin State line ahead of a very weak frontal zone through
about midnight. With a surface high pressure directly overhead
to promote nearly calm winds and pockets of wet soil, can
envision pockets of shallow ground fog developing during the
early morning hours of Wednesday. Overnight lows should fall to
the mid to upper 60s.

On Wednesday, residual low-level moisture and the warming
boundary layer may allow for an isolated shower or storm to
develop by early afternoon. However, coverage may be quite
limited owing to increasing mid-level subsidence. Like prior
shifts, am noting a signal for a stronger than typical lake
breeze given a building high pressure system over the northern
Great Lakes. At this point, it appears winds and waves may fall
under the level for concern for rip currents, but this will be
something to monitor closely. Highs will range from the low to
mid 80s inland, but only the mid to upper 70s lakeside.

Borchardt

Wednesday Night through Monday:

Primary forecast concern and challenge is thunderstorm potential
Friday into Saturday.

Weak high pressure is expected to move across the western Great
Lakes Wednesday night and shift east of the area on Thursday.
This should allow for mainly dry weather through Thursday
evening though can't rule out an isolated shower or storm,
especially across central IL. A lake breeze is expected Thursday
afternoon with temps a few degrees cooler, with mid 80s
expected inland.

Confidence is slowly increasing for showers and thunderstorms
for the end of the week into the first part of the weekend. An
upper trough will be moving across the northern Plains and upper
midwest while a wave ejects out of the central Plains. Models
develop a surface low over the Lakes region Friday night into
Saturday with a cold front moving across the region. Quite a bit
of support among the ensembles during this time period as well.
However, there still remains uncertainty for timing and the
location/track of a surface low. Blended pops have increased a
bit with some likely pops Friday evening for the western cwa.
Blended pops also continue Saturday night into Sunday, which may
end up being too long but no changes for now. If storms were to
be moving across the area Friday afternoon/evening with peak
heating, there could be the potential for strong/severe storms.
Precipitable water values will be in the 2 inch range during
this time, with heavy rain and localized flooding also possible.

If precip trends/frontal boundary noted above pan out, temps
could trend back toward normal values for the weekend, lower to
mid 80s for highs, 60s for lows. Trends then support warmer
temps going into early next week, with highs perhaps back into
the lower 90s. cms

&&

.AVIATION /12Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 640 AM CDT Tue Jul 8 2025

Forecast concerns include...

Chance of thunderstorms this morning over northwest IL.
Chance of thunderstorms this afternoon into early this evening.
Potential for fog early Wednesday morning.

Scattered showers and isolated thunderstorms are developing
across far eastern IA and northwest IL currently. This activity
is likely to continue through mid morning and remain north of
the Chicago terminals, but confidence is low. For now, have
included tempo thunder for a few hours at RFD and trends will
need to be monitored.

There remains a chance of thunderstorms this afternoon into
early this evening with uncertainty for coverage. Latest model
trends support the best chances and higher coverage mainly
southwest of the terminals and prob mention still seems
reasonable for all of the terminals. There may be some lingering
showers through the evening, but mainly dry conditions are
expected tonight into Wednesday morning with isolated showers or
isolated thunderstorms possible by early Wednesday afternoon.

Light southerly winds to start will turn southwest this morning
and increase into the 10-12kt range with some higher gusts
possible through early afternoon. Speeds will diminish with
sunset and turn west/southwest but if precip does become more
widespread, a period of light southeast winds is possible this
evening. Winds may turn more west/northwest by Wednesday morning
as a weak frontal boundary moves into northern IL. Light winds
both at the surface and in the low levels, along with this
front, may lead to some fog development, but confidence is low
and no mention with this forecast. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 8, 1:35 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
235 AM CDT Tue Jul 8 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-090745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
235 AM CDT Tue Jul 8 2025 /335 AM EDT Tue Jul 8 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph on an isolated
     basis.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms are expected to develop this afternoon
across northern Illinois and then spread toward northwestern
Indiana this evening. Any storm may produce torrential downpours
and gusty winds, with a low (around 5%) chance of wind damage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Friday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated today.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 25 to 30 mph.

LMZ740>745-090745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
235 AM CDT Tue Jul 8 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and again Friday into Saturday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, De Kalb

When
July 8, 6:00 AM CST to July 15, 6:00 AM CST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Kane

When
July 8, 6:00 AM CST to July 15, 6:00 AM CST
Where
Kane forecast zone
Reported by
Drought Monitor
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Will

When
July 8, 6:00 AM CST to July 29, 6:00 AM CST
Where
Will forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269619, 1269620, 1269621.